Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 4:13 PM EDT for Clinton County, Essex County, New York. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 4:13 PM EDT (20:13 UTC)
- Expired
- May 31, 2002, 4:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Essex County, NY
The radar
The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:15 PM EDT | Thunderstorm Wind | Redford, NY | |
| May 31, 4:30 PM EDT | Thunderstorm Wind | Lewis, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688 WUUS51 KBTV 312013 SVRBTV NYC019-031-312145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 412 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN NEW YORK ESSEX COUNTY IN NEW YORK * UNTIL 445 PM EDT * AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF JERICHO TO 4 MILES SOUTHWEST OF NORTH HUDSON...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR MORRISONVILLE AND KEENE VALLEY AROUND 415 PM EDT NEAR BEEKMANTOWN...PLATTSBURGH AND MORIAH AROUND 425 PM EDT .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:10 PM EDT, 3 minutes earlier.
Area forecast discussion, May 31, 4:10 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT FRI MAY 31 2002 TWO LARGE AREAS OF THNDSTRMS AFFECTING FA THIS PM. SVR THNDSTRM WATCHES IN EFFECT FOR ENTIRE CWA. FIRST LINE OF THNDSTRMS MOVG THRU ERN PTN FA ATTM...WL BE EXITING RGN WITHIN NEXT HR. THIS LINE OF STORMS ASSOCD WITH PREFRONTAL TROF. SECOND AREA OF STORMS RACING ACRS NRN NYS ATTM...WL MOVE ACRS CHMPLN VLY BY AROUND 5 PM AND EXIT FA BY AROUND 7 PM. THIS AREA OF STORMS GENERATED BY CDFNT AND ASSOCD STG SHRTWV. MAIN SVR WX THREAT WITH THESE STORMS WL CONTINUE TO BE DAMAGING WINDS. SOMEWHAT DRIER AIR FILTERS IN TONITE BEHIND FRONT...ALLOWING FOR P/C AND DRY CONDITIONS OVERNIGHT AND SAT AM. SECONDARY CDFNT/SHRTWV TROF WL DROP SOUTH THRU FA LATER SAT/SAT EVENING. AVN MORE IMPRESSIVE THAN OTHER MODELS REGARDING THIS FEATURE. WITH NO APPRECIABLE COOLING BEHIND THE FRONT WHICH MOVES THRU FA THIS EVENING (MAX TEMPS SAT EXPECTED TO BE IN 70S)...XPC SUFFICIENT INSTABILTY FOR DVLPMNT OF LATE PM SHWRS/THNDSTRMS WITH THE APRCH OF CDFNT. STRONG WIND FIELDS CONTINUE OVR THE AREA...SO POTENTIAL FOR GUSTY WNDS WITH ANY TNDSTRMS THAT DVLP. SIGNIFICANTLY COOLER/DRIER AIR MOVES IN BEHIND THE FRONT SAT NITE... ALLOWING FOR SUNSHINE AND TEMPS 5-10 DEGREES BELOW NORMAL. EXTENDED: WL CONTINUE WITH PREVIOUS THINKING OF DRY WX FOR FIRST HALF OF NEXT WEEK. WNW FLOW ALOFT EXPECTED TO KEEP PCPN SUPPRESSED SOUTH OF FA. UPR FLOW BCMS MORE SOUTHWEST BY THURSDAY WITH APRCH OF SHRTWV TROF...SO WL CONTINUE WITH CHC SHWRS THURS...AND LEAVE IN MENTION OF PCPN FRI AS LOW PRES FORECASTED TO TRACK ACRS RGN. .BTV...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR ALL ZONES UNTIL 7 OR 8 PM EDT. RJS
In the hours before
Special weather statement, May 31, 11:48 AM EDT, 4 hours 25 minutes before
NYZ026>031-034-035-VTZ001>012-312000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1148 AM EDT FRI MAY 31 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY THIS AFTERNOON... THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK. THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT. THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE STRONG TO DAMAGING WIND GUSTS. HEAVY RAINS AND HAIL MAY ALSO ACCOMPANY THESE STORMS. WITH THE PASSAGE OF THE COLD FRONT THIS EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END. PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
Special weather statement, May 31, 2:30 PM EDT, 1 hour 43 minutes before
NYZ026>031-034-035-VTZ001>012-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT FRI MAY 31 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK UNTIL 7PM AND VERMONT UNTIL 8PM... A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS OF NEAR OR IN EXCESS OF 60 MILES AN HOUR OR LARGE HAIL...3/4 OF AN INCH OR LARGER. A SEVERE THUNDERSTORM MAY ALSO SPAWN A TORNADO. HEAVY RAIN WHICH MAY CAUSE FLOODING AND DEADLY LIGHTNING ARE ALSO LIKELY PRESENT IN A SEVERE THUNDERSTORM. THE NATIONAL WEATHER SERVICE ISSUES A SEVERE THUNDERSTORM WATCH WHEN CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. DURING A WATCH SITUATION YOU SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. A COLD FRONT WILL PASS THROUGH WARM AND HUMID AIR OVER THE REGION THIS AFTERNOON TRIGGERING THE SEVERE THUNDERSTORMS.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:56 AM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin | 64 min |
| May 31, 12:25 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 35 min |
| May 31, 3:15 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.